Pain Relievers 101: Everything Dancers Need to Know
For dancers, aches and pains are just a way of life. But deciding which medication to take for what pain, and when? It can be confusing. Dance Spirit talked to two experts in the field to find out everything you ever wanted to know about pain relievers.
The Whos and Whats
According to Jeff Russell, associate professor and athletic trainer at the Ohio University, there are four major types of over-the-counter pain relievers you need to know. And, he adds, “it’s important for dancers to know generic names.”
The first two types of generic pain relievers you should know about are both non-steroidal anti-inflammatory drugs. If that sounds like a mouthful, you can just call them “NSAIDs.” The first NSAID to keep in mind is ibuprofen, which you can find in brand-name pain relievers like Advil, Motrin, and Nuprin. The second is naproxen, which is used in Aleve. All of these NSAIDs are pretty similar—they just have slightly different chemical makeups, and they are all intended to relieve pain and decrease inflammation.
Next up, we have acetaminophen, a pain reliever and fever reducer. Acetaminophen can be found in most notably, Tylenol and Midol. Russell notes that since Midol is a pain reliever targeted at easing period pains, it’s actually a multi-drug compound, and uses stuff like caffeine and antihistamine to help with other period symptoms. Many other medicines aimed at menstrual cramps are also multi-drug compounds, so make sure to read the label.
The last major over-the-counter pain reliever to familiarize yourself with is aspirin, which is marketed under brand names like Bayer Aspirin and Bufferin. Aspirin is a major multi-tasker—it’s a pain-reliever, an anti-inflammatory, a fever reducer, and a blood anticoagulant.
The Hows and Whens
If you’re planning on taking pain relievers, make sure to eat first. “You never want to take anti-inflammatories on an empty stomach,” says Rowan Paul, MD, supervising physician at San Francisco Ballet. “It could even be a few crackers, a banana, or a glass of milk.” Taking anti-inflammatories on an empty stomach can increase the risk for ulcers, gastritis, or inflammation of the stomach lining. Paul also recommends drinking at least one or two glasses of water to protect your kidneys and avoid dehydration (especially if you’ll be dancing).
Make sure to pay attention to the recommended dosage listed on the bottle. “I’ve seen dancers take pain relievers like they’re M&Ms,” says Russell. “But these are not innocuous medicines. More is not better—follow label instructions.” He warns that ignoring label instructions can produce many of the negative side effects common to pain relievers and anti-inflammatories.
In terms of when to take pain relievers, timing is important. Russell says that pain relievers typically start working within 30 minutes. Take them within an hour of starting your class or performance to make sure they’re active when you need them.
But Most Importantly, Why?
If you need to use pain relievers just to get through a class or performance, you might want to consider why. “Why are you reducing pain if it’s a signal that something is wrong?” he says. “Have you had the problem assessed, so you know you’re not making it worse by dancing on it?”
Paul agrees. “It’s better to feel what your injury is so you can monitor how it’s healing,” he says. “The last thing we want is for someone to dance on an injury and injure it more.” He adds that at SFB, they actually discourage regular use of pain relievers when dancers are in season.
Both Paul and Russell discourage extended use of pain relievers. “I have no problem with people using pain relievers for a limited amount of time,” says Russell. “But it’s not OK to take anti-inflammatories as a regular part of your dance practice, like warming up or stretching. That’s wrong thinking, and it can be dangerous.”
Overuse of anti-inflammatories and pain killers can have serious side effects, from gastrointestinal distress, like nausea, vomiting, and ulcers, to cardiovascular disease or kidney and liver toxicities.